Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 236, NWS Sioux Falls, SD

August 24, 2017Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 24, 2017, 4:23 PM CDT for Dixon County, Nebraska. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2017, 4:23 PM CDT (21:23 UTC)
Expired
Aug 24, 2017, 5:00 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 4:33 PM CDTHAIL 16 Sw Newcastle, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WUUS53 KFSD 242123
SVRFSD
NEC051-242200-
/O.NEW.KFSD.SV.W.0236.170824T2123Z-170824T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
423 PM CDT THU AUG 24 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dixon County in northeastern Nebraska...

* Until 500 PM CDT

* At 423 PM CDT, a severe thunderstorm was located 8 miles southwest
  of Newcastle, or 13 miles west of Ponca, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Martinsburg around 455 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4251 9702 4261 9702 4266 9680 4250 9677
TIME...MOT...LOC 2123Z 257DEG 12KT 4256 9698 

HAIL...1.00IN
WIND...60MPH
 
$$

Ferguson
2 follow-up statements
702 
WWUS53 KFSD 242134
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
434 PM CDT THU AUG 24 2017

NEC051-242200-
/O.CON.KFSD.SV.W.0236.000000T0000Z-170824T2200Z/
Dixon NE-
434 PM CDT THU AUG 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN DIXON COUNTY...

At 433 PM CDT, a severe thunderstorm was located 5 miles southwest 
of Newcastle, or 10 miles west of Ponca, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northwestern Dixon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4252 9698 4262 9698 4266 9680 4252 9677
TIME...MOT...LOC 2133Z 257DEG 15KT 4258 9691 

HAIL...1.00IN
WIND...60MPH
 
$$

Ferguson
961 
WWUS53 KFSD 242200
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
500 PM CDT THU AUG 24 2017

NEC051-242210-
/O.EXP.KFSD.SV.W.0236.000000T0000Z-170824T2200Z/
Dixon NE-
500 PM CDT THU AUG 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DIXON COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However up to 
nickel size hail, gusty winds, and deadly lightning are still 
possible with this thunderstorm as it moves toward Ponca State Park.

LAT...LON 4252 9698 4262 9698 4266 9680 4252 9677
TIME...MOT...LOC 2200Z 257DEG 12KT 4260 9681 

$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:30 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 24, 3:30 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
330 PM CDT Thu Aug 24 2017

.SHORT TERM...(This evening through Friday)
Issued at 328 PM CDT Thu Aug 24 2017

A very large area of high pressure will be situated east of the area
tonight, sprawling from the Great Lakes Region southward to the Ohio
Valley. Aloft, a very weak 700mb short wave is trying to move from
west to east, primarily across our southern zones while mid level
QG forcing persists across areas from I 29 and points eastward all
night. With a weak low level jet aiding ascent, coupled with
persistent thetae advection and moisture trapped in the 850-700mb
layer, there will be a small threat for showers and a few
thunderstorms tonight, generally east of the James River valley.
There is really not a focusing mechanism, so timing any individual
storms is extremely problematic, with just a developmental situation
involving the warm air advection regime. With 700mb temperatures
only +6 to +8C across the eastern half of our forecast area, the
profiles are just not capped so a shower or TSRA could develop
rapidly at about any time.

On Friday, there could be some stratus developing across our
northern zones and parts of our east late tonight, lingering through
Friday morning. However, indications for fog were not overly strong
which stands to reason if the stratus develops first. Otherwise,
there should also be plenty of mid and high level clouds, so sky
cover will not be very pristine Friday morning, perhaps improving
during the afternoon hours. A stripe of thetae advection lingers
across northwest Iowa and the eastern sections of southwest MN
Friday morning which may help produce a few showers and storms. A
stronger mid level short wave then encroaches into central SD by
Friday afternoon, but it looks too far west to largely affect our
forecast area. Therefore only air mass type showers and storms are
possible Friday afternoon with chilly air aloft and an uncapped
atmosphere responsible for this. 850mb temperatures are actually
quite warm Friday afternoon, therefore trended toward the warmer
bias corrected readings for highs.

.LONG TERM...(Friday night through Thursday)
Issued at 328 PM CDT Thu Aug 24 2017

Expecting elevated storms ahead of strong but slow moving shortwave
working east across the area on Friday night into Saturday.  With
the 12Z models, slowed the progression of rain slightly from west
to east. Storms appear to be elevated, limiting the effective shear
for storms. 2-8 km bulk shear values are generally in the 20-25 knot
range.  With elevated CAPE values of 1500-2000 J/kg could see storms
briefly spike up towards severe but think it would be difficult to
sustain with weak shear.  As for heavy rain potential, precipitable
water values are around 1.5 inches, which is 0.2 or so above the
median moving average.

Rain should gradually come to an end across the area Saturday
afternoon into Saturday night as short wave works east.  Second
shortwave moves through the area on Sunday, but limited amounts of
low level moisture will limit precipitation chances with this
disturbance.

Thereafter, ridge of high pressure dominates across the region
through the first half of next week.  Will see a gradual increase in
temperatures Monday-Thursday, but should only be an increase of a
degree or two each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1225 PM CDT Thu Aug 24 2017

Upper end MVFR ceilings will be a threat for the next couple of
hours at the TAF sites. The culprit for KFSD and KHON is fair
weather cumulus clouds, and they will raise along with the mixing
potential height through the afternoon hours into the VFR
category. At KSUX, the MVFR ceilings could develop due to rain
cooled air to their south due to the TSRA passing through the
region. So far, only have a scattered deck for KSUX in the MVFR
range, but will monitor.

Otherwise, left TSRA chances out of the TAF sites after 20Z today
as the chances look too skittish to mention at this time for the
remainder of the TAF period. One thing to keep an eye on late
tonight and Friday morning are MVFR ceilings that could develop
at KHON and KFSD under moist air aloft when a warm front lifts
slowly northward. In fact, there are some indications that the
ceilings could lower into the IFR category if they develop.
However at this time, not a hundred percent confident of this
scenario occurring, therefore did want to include the mention of
IFR at this time, but did mention MVFR as a heads up.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...BT
AVIATION...MJ
Hazardous weather outlook, Aug 24, 3:54 PM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
354 PM CDT Thu Aug 24 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-252100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
354 PM CDT Thu Aug 24 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and a few thunderstorms may be possible
this evening and tonight focused primarily along or east of
Interstate 29. While the risk of severe storms is low, an isolated
strong storm may be possible over northeast Nebraska and adjacent
areas of South Dakota and Iowa this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered showers may linger over portions of Northwest Iowa and
surrounding areas in the morning. After a break, scattered
thunderstorms are expected to form over western and central South
Dakota and Nebraska late in the afternoon and evening.

As these storms move eastward, a few strong to even severe storms
area possible. The primary risks will be large hail and locally
damaging winds. Several clusters of storms will move across the
outlook area into Saturday morning, and may bring a risk of
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.